Two men who say they were hospitalized after a rash of overdoses in downtown Montreal on Sunday believe they inhaled a poisoned drug and feel lucky to be alive.
David Wabanonik-Conrad and Lennon Poucachiche say they were part of a group of six people who overdosed near the corner of Ontario and St-Dominique streets Sunday afternoon.
Four people, including Wabanonik-Conrad and Poucachiche, were taken to the hospital by paramedics. The two men originally from Lac-Simon, an Algonquian community northwest of Montreal, say they were discharged Monday morning.
A 42-year-old woman remains hospitalized in critical condition. The condition of another patient who was initially in critical condition has improved, police said Monday.
“I just took a little hit and started feeling horrible. I’m usually just a marijuana smoker. This is the first time this has happened to me,” Wabanonik-Conrad said, adding that he’s worried about a cousin who was part of the group and still He is hospitalized.
Poucachiche said he still felt tired and shaky.
“I just remember falling slowly and when I closed my eyes, I don’t remember anything after that,” he said, adding that he also doesn’t usually snort hard drugs.
“I never do that in my community. I told people, ‘Don’t smoke that s**t. It’s not good.’ Because, you know, you can die real quick. I feel lucky.”
Montreal public health said it is now conducting its own investigation into the overdoses. Montreal police have said they are also investigating.
Fentanyl poisoning suspected
Matthew Biddle, housing director for Project Autochtone du Québec (PAQ), a local organization for homeless Indigenous people, said his group’s intervention team responded almost immediately on Sunday.
“We definitely suspect an overdose due to fentanyl,” Biddle said in an interview, calling the situation “unprecedented” but saying his group has seen a significant increase in overdoses in the last year.
Between July 2022 and August 2023, Montreal public health officials counted 1,255 overdoses, the highest annual total ever recorded on the island, according to a report released last month. Of those overdoses, 175 were fatal.
Health officials also say more people appear to be stepping up to be ready to help by equipping themselves with naloxone kits.
Last weekend, ambulance staff administered naloxone seven times, according to an Urgences-santé spokesperson. The total for the year is 223 as of Sunday. In 2022, there were 291, a record for the service.
In a statement, a spokesperson for the province’s Health Ministry said it takes the fight against opioids seriously and noted that Quebec has committed to spending $15 million a year on prevention. It has also set aside about $37 million over five years for community groups that deal directly with drug users.
SEE | Naloxone is available in Quebec pharmacies. This is how to use it:
According to Urgences-santé spokesperson Julie Gaudin, responding to so many overdoses in the same place is “something we rarely see.”
Police say it’s unclear what caused the accidental overdoses, but it’s possible they were caused by a drug poisoned with fentanyl. They recommend that people who use drugs get tested.
In an interview with Radio-Canada on Monday, the executive director of CACTUS Montréal, a safe injection site, stressed the importance of never using drugs alone.
“In a market that is not regulated, the best security is to have people nearby,” says Jean-François Mary. “In that case, try to avoid using drugs at the same time so that if one person overdoses, the other can intervene.”
Mary says people who witness an overdose should call 911. She also urges people accustomed to being around drug users to learn how to perform cardiopulmonary resuscitation (CPR) and use naloxone kits.
CACTUS and three other organizations offer drug testing services. For more information, Click here.